Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 134, NWS Twin Cities, MN

July 20, 2019Faribault County, Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2019, 10:41 AM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2019, 10:41 AM CDT (15:41 UTC)
Expired
Jul 20, 2019, 11:45 AM CDT
In force
64 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Faribault County, MN, Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:00 AM CDTTSTM WND DMG3 W Hollandale, MNSEVERAL TREES AND BRANCHES DOWN. PICTURES VIA FACEBOOK.
Jul 20, 11:00 AM CDTTSTM WND GST 60Albert Lea, MNMEDIUM TO LARGE BRANCHES DOWN AND ESTIMATED 50-60MPH GUSTS.
Jul 20, 11:01 AM CDTTSTM WND GST 601 N Hayward, MN
Jul 20, 11:05 AM CDTTSTM WND DMGGlenville, MNWIDESPREAD TREE DAMAGE, ROOF DAMAGE TO COMMERCIAL BUILDING. TIME ESTIMATED FROM RADAR.
Jul 20, 11:15 AM CDTTSTM WND DMG1 Nne Albert Lea, MNTREES DOWN AROUND THE FAIRGROUNDS, TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:05 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS53 KMPX 201541
SVRMPX
MNC043-047-201645-
/O.NEW.KMPX.SV.W.0134.190720T1541Z-190720T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1041 AM CDT Sat Jul 20 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Freeborn County in south central Minnesota...
  Eastern Faribault County in south central Minnesota...

* Until 1145 AM CDT.

* At 1041 AM CDT, a line of severe thunderstorm was located 7 miles 
  northeast of Frost, or 23 miles west of Albert Lea, moving east at 
  50 mph. These thunderstorms have a history of producing wind gusts 
  in excess of 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Albert Lea, Wells, Clarks Grove, Minnesota Lake, Elmore, Alden,
  Glenville, Geneva, Emmons, Bricelyn, Hartland and London.

This includes the following highways...
 Interstate 35 between mile markers 1 and 24.
 Interstate 90 between mile markers 124 and 173.
 U.S. Highway 169 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4385 9385 4384 9305 4350 9305 4350 9416
TIME...MOT...LOC 1541Z 267DEG 43KT 4367 9384 

HAIL...<.75IN
WIND...60MPH
 
$$

ETA
2 follow-up statements
603 
WWUS53 KMPX 201617
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1117 AM CDT Sat Jul 20 2019

MNC043-201627-
/O.CAN.KMPX.SV.W.0134.000000T0000Z-190720T1645Z/
Faribault MN-
1117 AM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FARIBAULT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central Minnesota.

LAT...LON 4350 9305 4350 9354 4384 9327 4384 9305
TIME...MOT...LOC 1617Z 267DEG 43KT 4369 9325 

$$

MNC047-201645-
/O.CON.KMPX.SV.W.0134.000000T0000Z-190720T1645Z/
Freeborn MN-
1117 AM CDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EASTERN FREEBORN COUNTY...

At 1117 AM CDT, a line of severe thunderstorms was located over 
Hayward, 
or
near Albert Lea, moving east at 50 mph. This line has a history of 
producing wind damage and gusts over 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Geneva, Emmons, London,
Hollandale, Hayward, Twin Lakes, Myrtle and Albert Lea Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9305 4350 9354 4384 9327 4384 9305
TIME...MOT...LOC 1617Z 267DEG 43KT 4369 9325 

HAIL...<.75IN
WIND...60MPH
 
$$

ETA
511 
WWUS53 KMPX 201636
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1136 AM CDT Sat Jul 20 2019

MNC047-201645-
/O.EXP.KMPX.SV.W.0134.000000T0000Z-190720T1645Z/
Freeborn MN-
1136 AM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREEBORN COUNTY WILL
EXPIRE AT 1145 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central Minnesota.

LAT...LON 4350 9305 4350 9354 4384 9327 4384 9305
TIME...MOT...LOC 1635Z 267DEG 43KT 4370 9297 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:01 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 6:01 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
601 AM CDT Sat Jul 20 2019

.UPDATE...
Issued at 553 AM CDT Sat Jul 20 2019

Updated for the 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Sunday)
Issued at 413 AM CDT Sat Jul 20 2019

The main forecast concern in the short term period is the showers
and thunderstorms forecast to move through the Minnesota and western
Wisconsin today.

As of early this morning, a surface low was noted across eastern
Colorado with thr frontal boundary we've been dealing with for days
in place across northern Iowa. North of the front across southern
MN and western WI, dew points have fallen into the mid to upper 60s
and temperatures have cooled into the upper 60s to lower 70s.
Meanwhile, an MCS was progressing eastward across South Dakota, and
will eventually move across our local area today with additional
thunderstorm development out ahead of the MCS north of the front.

The strongest instability has shifted south of with the front
itself, but up to 3,000 J/kg of MUCAPE will be in place across
southern MN which could lead to strong elevated storms with
isolated large hail. The main issue will be heavy rainfall and
lightning. The strongest forcing, including 600-700mb Fgen will
shift nearly due east across southern MN and western WI today.
There have been some differences in the model guidance on exactly
how far north or south the main slug of precipitation will go. The
HRRR is one of the more northern solutions while the global
models tend to point to far southern MN along the Iowa border.
Leaned toward the northern solution as CAMs have been consistently
showing this from run to run. From mid morning through mid
afternoon, expect showers and thunderstorms to work east across
southern MN and western WI, with a narrow 1-2" swath of rainfall
(and possibly locally higher amounts)expected.

Skies will clear from west to east this evening as reinforcing dry
northerly flow pushes in with pressure rises from the north. Sunday
will start out clear and dry, but a quick moving shortwave trough
will approach from the west by afternoon, introducing some chances
of precipitation to the forecast.

.LONG TERM...(Sunday night through Friday)
Issued at 413 AM CDT Sat Jul 20 2019

A pattern change is on the horizon in the long term, as the large
scale flow transitions to ridging over the Intermountain west and
troughing over the eastern CONUS. Overall this will mean dry and
mild weather for the forecast area, with the exception of possibly
the entry into and out of the pattern.

Sunday will be one of those days, in which we should see overall
dry weather, but a few stray showers can't be ruled out given
fleeting northwest flow aloft. After that, we see several days
with mostly sunny skies and high temps moderating from the 70s to
low/mid 80s.

On Friday the western ridge flattens, which looks to bring back
northwest flow to the region. Both GFS and ECMWF models bring a
weak front across the area as a shortwave trough pivots over
northwest Ontario. Therefore the Friday night - Saturday time
frame would be the next decent opportunity for organized shower
and thunderstorm activity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 553 AM CDT Sat Jul 20 2019

Thunderstorms developing along and north of the west to east
oriented frontal boundary will be the main concer. Expect the
storms to lift north toward the metro, then translate eastward
with time through the day. MVFR cigs will be mostly be limited to
thunderstorms, mainly due to VIS issues. Storms should be on the
way out by this afternoon, with rapidly improving conditions after
that.

KMSP...A prolonged period of thunderstorms from 14Z through 19Z
is possible. Severe weather chance is low this far north.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 5 kts.
Mon...VFR. Wind NW 5 kts.
Tue...VFR. Wind W 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...SPD
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Jul 20, 4:30 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sat Jul 20 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
430 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today. A few strong to
severe storms are possible, primarily across southern Minnesota.
Locally heavy rainfall is expected with these storms as well,
which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 20, 10:11 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     TSTM WND GST     3 ESE FAIRMONT          43.63N 94.42W
07/20/2019  M64 MPH          MARTIN             MN   AWOS

            AWOS STATION KFRM FAIRMONT AP.

&&

TDH
Special weather statement, Jul 20, 10:18 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1018 AM CDT Sat Jul 20 2019

MNZ068>070-075>077-083>085-201600-
Steele-Le Sueur-Waseca-Dakota-Blue Earth-Rice-Carver-Scott-Nicollet-
1018 AM CDT Sat Jul 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DAKOTA...
LE SUEUR...NORTHERN STEELE...SCOTT...NORTHEASTERN BLUE EARTH...
RICE...NORTHEASTERN WASECA...SOUTHEASTERN CARVER AND EAST CENTRAL
NICOLLET COUNTIES...

At 1018 AM CDT, strong thunderstorms were clustered near Le Sueur, or
23 miles northeast of Mankato, moving east at 60 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Faribault, Northfield, Eagan, Eden Prairie, Burnsville, Lakeville,
Apple Valley, Shakopee, Inver Grove Heights, Savage, Chaska and
Chanhassen.

This includes the following highways...
 Interstate 35 between mile markers 46 and 80.
 U.S. Highway 169 between mile markers 63 and 84.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4423 9403 4446 9394 4451 9388 4456 9392
      4462 9385 4464 9377 4468 9377 4468 9386
      4483 9380 4481 9342 4478 9338 4480 9328
      4479 9302 4452 9301 4451 9304 4412 9305
TIME...MOT...LOC 1518Z 265DEG 51KT 4449 9381

ETA
Local storm report, Jul 20, 10:24 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND GST     1 SW BROOKLYN CENTER    45.07N 93.35W
07/20/2019  M68 MPH          HENNEPIN           MN   ASOS

            ASOS STATION KMIC CRYSTAL AP.

&&

TDH
Local storm report, Jul 20, 10:33 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     CRYSTAL                 45.03N 93.36W
07/20/2019                   HENNEPIN           MN   TRAINED SPOTTER

            LARGE TREE, BRANCHES DOWN ON TOP OF VEHICLE,
            ROOF. PICTURES ON FACEBOOK.

&&

TDH
Local storm report, Jul 20, 10:39 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     ST. JAMES               43.99N 94.63W
07/20/2019                   WATONWAN           MN   PUBLIC

            PINE TREE UPROOTED AND LARGE BRANCHES DOWN.

&&
Local storm report, Jul 20, 10:40 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND GST     3 NE MADELIA            44.08N 94.37W
07/20/2019  M60 MPH          BLUE EARTH         MN   MESONET

            MESONET STATION MN045 MADELIA 3ENE.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:09 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Redwood, Watonwan66 min
Jul 20, 6:22 AM CDTSpecial Weather StatementMPXLac qui Parle23 min
Jul 20, 6:25 AM CDTSpecial Weather StatementMPXNicollet50 min
Jul 20, 6:32 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Sibley43 min
Jul 20, 6:55 AM CDTSpecial Weather StatementMPXLe Sueur35 min
Jul 20, 7:03 AM CDTSpecial Weather StatementMPXSteele27 min
Jul 20, 7:21 AM CDTSpecial Weather StatementMPXBlue Earth24 min
Jul 20, 7:32 AM CDTSpecial Weather StatementMPXLe Sueur58 min
Jul 20, 7:35 AM CDTSpecial Weather StatementMPXGoodhue40 min
Jul 20, 7:56 AM CDTSpecial Weather StatementMPXSteele, Waseca49 min
Jul 20, 8:00 AM CDTSpecial Weather StatementMPXCarver, Hennepin45 min
Jul 20, 8:35 AM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington40 min
Jul 20, 8:52 AM CDTSpecial Weather StatementMPXBrown, Redwood, Renville38 min
Jul 20, 9:19 AM CDTSevere Thunderstorm WarningMPXBrown, Martin, Watonwan56 min
Jul 20, 9:33 AM CDTSpecial Weather StatementMPXRamsey27 min
Jul 20, 9:45 AM CDTSpecial Weather StatementMPXNicollet, Sibley45 min
Jul 20, 10:01 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Nicollet, Waseca44 min
Jul 20, 10:18 AM CDTSpecial Weather StatementMPXCarver, Dakota, Le Sueur, Rice, Scott42 min
Jul 20, 10:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Steele, Waseca41 min
Jul 20, 10:58 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele47 min
Jul 20, 12:03 PM CDTSpecial Weather StatementMPXBlue Earth, Steele, Waseca87 min
Jul 20, 12:19 PM CDTSpecial Weather StatementMPXMartin56 min
Jul 20, 2:41 PM CDTSpecial Weather StatementMPXSteele3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.